Virginia, 2007

High Wind in Virginia, December 16, 2007

December 16, 2007 · NWS RNK · 21 events in 21 counties and zones

As low pressure moved northeast along the East Coast, strong northwest winds in its wake resulted in downed trees and power lines.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$198,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

As low pressure moved northeast along the East Coast, strong northwest winds in its wake resulted in downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 16, 4:34 AM EST, 3 hours 56 minutes earlier.

Area forecast discussion, Dec 16, 4:34 AM EST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 AM EST SUN DEC 16 2007

.SYNOPSIS...
A COMPLEX STORM SYSTEM WITH LOW PRESSURE CENTERS OVER OHIO AND THE
DELMARVA WILL CONTINUE TO DEEPEN AND MOVE NORTHEAST ACROSS NEW
ENGLAND TODAY. HIGH PRESSURE WILL BUILD INTO THE EASTERN UNITED STATES
FOLLOWING THIS SYSTEM ON MONDAY AND TUESDAY.

&&

.NEAR TERM /UNTIL NOON TODAY/...
BAND OF RAIN ALONG THE FRONT WILL MOVE THROUGH THE COUNTY WARNING
AREA BETWEEN 09Z-15Z. JUST A HANDFUL OF OBSERVATIONS THAT AREA
BELOW 32 DEGREES AT 08Z. ONLY EXPECT LIGHT AMOUNTS WITH ANY
ADDITIONAL RAIN THROUGH 15Z THIS MORNING SO WILL CANCEL FREEZING
RAIN ADVISORY AND ICE STORM WARNING AT 5AM.

&&

.SHORT TERM /NOON TODAY THROUGH 6 PM MONDAY/...
BEHIND THE FRONT PRESSURE RISES...COLD AIR ADVECTION AND 850
WINDS STILL SUPPORT HIGH WINDS...ESPECIALLY FROM 18Z-06Z. ALSO
AFTER 18Z THERE WILL BE ENOUGH LOW LEVEL MOISTURE IN THE THE
WESTERN UPSLOPE AREA FOR SNOW SHOWERS. CROSS SECTIONS OF COUNTY
WARNING AREA SHOW 30-40 KNOTS FOR MUCH OF THE AREA ABOVE 2000
FEET FROM 18-06Z. THE GFS EVEN HAD 60 KNOTS ALONG THE BLUE RIDGE
NORTH OF ROANOKE ABOVE 3500 FEET. WILL CONTINUE CURRENT HIGH WIND
WARNING AND WIND ADVISORY.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
THE PRESSURE GRADIENT WILL DECREASE BY MONDAY NIGHT AS THE CENTER OF
SURFACE HIGH PRESSURE APPROACHES THE WESTERN PARTS OF THE REGION.
UNDER MOSTLY CLEAR SKIES...LOWS WILL BE COLD WITH READINGS FROM
THE TEENS TO THE LOWER 20S.

A MORE PERSISTENT ZONAL FLOW RETURNS ACROSS CENTRAL AND EASTERN
CONUS WITH A SERIES OF WAVES TRAVERSING THIS FLOW INTO OUR AREA.
DRY WEATHER EXPECTED TUESDAY AND TUESDAY NIGHT. A SHORTWAVE WILL
PROGRESS MAINLY NORTH OF THE REGION WEDNESDAY WITH ONLY THE WESTERN
SLOPES OF THE SE WV MOUNTAINS HAVING ISOLATED SHOWERS/SNOW SHOWERS.

THE SECOND WAVE WILL HAVE A GREATER IMPACT ON OUR WEATHER. THIS ONE
WILL PROGRESS OUT OF OKLAHOMA EASTWARD AND BRING FIRST WARM FRONT
ASSOCIATED RAIN TO THE AREA WEDNESDAY NIGHT INTO THURSDAY...AND THEN
THURSDAY NIGHT INTO FRIDAY SHOWERS ARE MORE LIKELY AS THE ASSOCIATED
COLD FRONT APPROACHES AND THEN MOVES THROUGH THE AREA.

THE CYCLE CONTINUES SATURDAY INTO SUNDAY WITH ANOTHER SYSTEM
EJECTING OUT OF OK/TX...WITH MOISTURE RETURNING DURING THE WEEKEND.
FOLLOWED GMOS WITH ONLY MINOR TWEAKS FOR COORDINATION.

&&

.AVIATION /10Z SUNDAY THROUGH THURSDAY/...
IFR CONDITIONS WILL CONTINUE OVERNIGHT FOR MOST SITES...ALTHOUGH
KBLF/KLWB WILL BREAK OUT FIRST...AND MAY BOUNCE BETWEEN IFR/MVFR
CIGS AS DOWNSLOPING SE WINDS AND WAA CONTINUE. PERIODS OF IFR
EXPECTED AT KROA/KLYH/KDAN WITH RAIN AND POCKETS OF FREEZING RAIN.

STRONG WINDS SUNDAY WILL HINDER AVIATION OPERATIONS AT ALL
TERMINALS. THIS WILL OCCUR IN CONJUNCTION WITH OCCLUDED FRONT
CROSSING THE REGION FROM 12Z- 16Z. GUSTS TO 40KTS MAY OCCUR JUST
BEHIND THE BOUNDARY AT KLWB...WITH CIG AND VIS RESTRICTIONS DUE TO
DEVELOPING SNOW SHOWERS WITH UPSLOPE FLOW AND MOISTURE STILL
AVAILABLE TO 8KFT. THIS WILL ALSO OCCUR AT KBLF SUN AFTERNOON TO A
LESSER DEGREE. STRONG WINDS WILL BE ABLE TO MIX DOWN TO THE
SURFACE AT KROA...WITH 40KT GUSTS LIKELY AROUND 18Z. WINDS WILL
BE SOMEWHAT WEAKER AT KLYH AND KDAN...BUT SKIES WILL ALSO BE
CLEARING THERE.

MVFR/IFR CONDITIONS WILL CONTINUE IN SNOW SHWS SUNDAY NIGHT AT
KLWB...AND PERHAPS ALSO KBLF UNTIL EARLY MONDAY. ELSEWHERE VFR
CONDITIONS ARE EXPECTED FOLLOWING THIS SYSTEM MONDAY THROUGH
WEDNESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING FROM NOON TODAY TO 4 AM EST MONDAY FOR
     VAZ010>020-022>024-032>035.
     ICE STORM WARNING UNTIL 5 AM EST EARLY THIS MORNING FOR VAZ011-
     014-016>020-022>024-034-035.
     FREEZING RAIN ADVISORY UNTIL 5 AM EST EARLY THIS MORNING FOR
     VAZ010-012-013-015-032-033-045>047.
     WIND ADVISORY FROM NOON TODAY TO 4 AM EST MONDAY FOR VAZ007-
     009-043>047-058-059.
NC...HIGH WIND WARNING FROM NOON TODAY TO 4 AM EST MONDAY FOR
     NCZ001-002-018.
     FREEZING RAIN ADVISORY UNTIL 5 AM EST EARLY THIS MORNING FOR
     NCZ001>003-018-019.
     WIND ADVISORY FROM NOON TODAY TO 4 AM EST MONDAY FOR
     NCZ003>006-019-020.
WV...ICE STORM WARNING UNTIL 5 AM EST EARLY THIS MORNING FOR WVZ044-
     045.
     FREEZING RAIN ADVISORY UNTIL 5 AM EST EARLY THIS MORNING FOR
     WVZ042-043.
     WIND ADVISORY FROM NOON TODAY TO 4 AM EST MONDAY FOR
     WVZ042>045.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...AMS
LONG TERM...KK
AVIATION...KK/KM
Hazardous weather outlook, Dec 16, 6:16 AM EST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
616 AM EST SUN DEC 16 2007

NCZ001-002-018-VAZ010>020-022>024-032>035-171130-
ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
616 AM EST SUN DEC 16 2007

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 4 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO SEND IN REPORTS OF ICE
ACCUMULATION.

NCZ003>006-019-020-VAZ043>047-058-059-171130-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
616 AM EST SUN DEC 16 2007

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 4 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO SEND IN REPORTS OF ICE
ACCUMULATION.

VAZ007-009-WVZ042>045-171130-
TAZEWELL-SMYTH-MERCER-SUMMERS-MONROE-GREENBRIER-
616 AM EST SUN DEC 16 2007

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 4 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO SEND IN REPORTS OF ICE
ACCUMULATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 high wind. Local standard time, as filed.

High Wind, Wythe

When
December 16, 8:30 AM EST to 10:30 AM EST
Where
Wythe forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

Trees downed in Wytheville.

High Wind, Bland

When
December 16, 9:00 AM EST to 9:22 AM EST
Where
Bland forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

Trees downed in the town of Bland.

High Wind, Franklin

When
December 16, 11:00 AM EST
Where
Franklin forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

Trees downed across Franklin county.

High Wind, Patrick

When
December 16, 11:00 AM EST
Where
Patrick forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

Strong northwest winds downed numerous trees across Patrick county.

High Wind, Grayson

When
December 16, 12:00 PM EST
Where
Grayson forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

Trees downed in Grayson.

High Wind, Bedford

When
December 16, 12:00 PM EST
Where
Bedford forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Trained Spotter
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Numerous trees and power lines downed.

High Wind, Pulaski

When
December 16, 12:30 PM EST
Where
Pulaski forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

Trees blocked State Route 601.

High Wind, Carroll

When
December 16, 1:00 PM EST
Where
Carroll forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

High winds downed numerous trees across Carroll county.

High Wind, Floyd

When
December 16, 1:30 PM EST
Where
Floyd forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

High winds downed trees near the town of Floyd.

High Wind, Bath

When
December 16, 1:30 PM EST
Where
Bath forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

High winds downed trees across Bath County.

High Wind, Alleghany

When
December 16, 2:00 PM EST
Where
Alleghany forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

Strong northwest winds blew down numerous trees.

High Wind, Roanoke

When
December 16, 2:00 PM EST
Where
Roanoke forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

High winds downed trees and power lines across Roanoke county.

High Wind, Botetourt

When
December 16, 3:00 PM EST
Where
Botetourt forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

High winds blew down several trees across Botetourt county.

High Wind, Rockbridge

When
December 16, 3:00 PM EST
Where
Rockbridge forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

Trees down on State Route 60.

High Wind, Amherst

When
December 16, 3:00 PM EST
Where
Amherst forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

Trees down on State Route 60.

High Wind, Craig

When
December 16, 4:53 PM EST
Where
Craig forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

Trees down in the town of New Castle.

High Wind, Appomattox

When
December 16, 5:00 PM EST
Where
Appomattox forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

High winds downed power lines and transformers.

High Wind, Buckingham

When
December 16, 5:15 PM EST
Where
Buckingham forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

High winds downed trees and power lines near Buckingham and Campbell corner.

High Wind, Campbell

When
December 16, 5:30 PM EST
Where
Campbell forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

Trees down along Three Creeks Road near Gladys.

High Wind, Montgomery

When
December 16, 6:00 PM EST
Where
Montgomery forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Trees down on Cambria Street in Christiansburg.

High Wind, Giles

When
December 16, 6:00 PM EST
Where
Giles forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

Trees down across Giles county.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 66139, 66228, 66230, 66231, 66229, 66232, 66233, 66234, 66235, 66236, 66237, 66238, 66239, 66240, 66241, 66242, 66244, 66245, 66247, 66248, 66249.